Alert archive / Montana / Freeze Warnings in 2016

Freeze Warning 2, NWS Missoula, MT

October 11, 2016Lemhi County, Idaho; 6 counties in Montana

NWS Missoula, MT issued this freeze warning at Oct 11, 2016, 2:26 PM MDT for Lemhi County, Idaho; 6 counties in Montana. It took effect at Oct 12, 2016, 12:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2016, 2:26 PM MDT (20:26 UTC)
In effect from
Oct 12, 2016, 12:00 AM MDT
Expired
Oct 12, 2016, 10:37 AM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS75 KMSO 112026
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT TUE OCT 11 2016


IDZ009-010-MTZ001-004-005-121800-
/O.NEW.KMSO.FZ.W.0002.161012T0600Z-161012T1800Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
226 PM MDT TUE OCT 11 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT
WEDNESDAY. 

* IMPACTS/TIMING: CLEAR SKIES AND A VERY COLD AIR MASS WILL ALLOW
  TEMPERATURES TO DROP DRAMATICALLY BY WEDNESDAY MORNING. MANY
  VALLEY LOCATIONS AROUND WESTERN MONTANA AND LEMHI COUNTY WILL
  EXPERIENCE A HARD FREEZE. IRRIGATION SYSTEMS AND SUSCEPTIBLE
  VEGETATION SHOULD BE PROTECTED.

* TEMPERATURES: UPPER TEENS TO MID 20S.

* LOCATIONS IMPACTED INCLUDE...SHOUP...HIGHWAY 28 TENDOY TO LONE 
  PINE...SALMON...HIGHWAY 2 KALISPELL TO LIBBY...HIGHWAY 37 
  EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...HIGHWAY 93 
  EUREKA TO WHITEFISH...HIGHWAY 200 THOMPSON FALLS TO PLAINS...
  HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO 
  HAUGAN... BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IDZ005>008-121800-
/O.NEW.KMSO.FR.Y.0001.161012T0600Z-161012T1800Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
126 PM PDT TUE OCT 11 2016

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT WEDNESDAY. 

* IMPACTS/TIMING: CLEAR SKIES AND A VERY COLD AIR MASS WILL ALLOW
  TEMPERATURES TO DROP DRAMATICALLY BY WEDNESDAY MORNING. MANY
  VALLEY LOCATIONS AROUND NORTH CENTRAL IDAHO WILL EXPERIENCE
  TEMPERATURES BELOW FREEZING. IRRIGATION SYSTEMS AND SUSCEPTIBLE
  VEGETATION SHOULD BE PROTECTED.

* TEMPERATURES: MID 20S TO LOW 30S.

* LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO 
  HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL 
  TO LOLO PASS...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...
  HIGHWAY 95 SLATE CREEK TO RIGGINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
704 
WWUS75 KMSO 121637
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1037 AM MDT WED OCT 12 2016


IDZ009-010-MTZ001-004-005-121745-
/O.CAN.KMSO.FZ.W.0002.000000T0000Z-161012T1800Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
1037 AM MDT WED OCT 12 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FREEZE
WARNING. 

$$

IDZ005>008-121745-
/O.CAN.KMSO.FR.Y.0001.000000T0000Z-161012T1800Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
937 AM PDT WED OCT 12 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE FROST
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freeze warning went out at Oct 11, 8:34 AM MDT, 5 hours 52 minutes earlier.

Area forecast discussion, Oct 11, 8:34 AM MDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
834 AM MDT Tue Oct 11 2016

.UPDATE...Extended the winter weather advisories until noon plus
expanded the advisory into the Glacier Park region.

&&

.DISCUSSION...Scattered snow showers will continue to move through
the region especially over the Mission Valley down into Southwest
Montana. These showers will be capable of producing light to
moderate snowfall with accumulations up to an inch. So area
mountain passes such as MacDonald, Homestake and Marias will have
the biggest impact of accumulating snow on the roads. In addition,
temperatures dropped into the 20s across much of Flathead valley
into the Glacier Park area. These cold temperatures allowed wet
roads to freeze up creating slick conditions for the morning
commute. As the sun rises this morning area roadways should begin
to melt as subsurface temperatures remain quite warm.

&&

.AVIATION...Unstable northwest flow today is causing numerous
showers across the area, mainly affecting terminals KBTM and KGPI.
A dry air mass moving into the area will cause showers to decrease
this afternoon.

&&

.PREV DISCUSSION... /ISSUED 353 AM MDT Tue Oct 11 2016/

DISCUSSION...Showers are ongoing across northwest Montana this
morning, and are expected to gradually decrease today, especially
after noon. Webcams and weather spotter reports have shown
overnight snow accumulating on roads in and around Butte,
Anaconda, Kalispell, and Homestake pass. Advisories were issued
for these areas, which also had heavier snow on the radar. Other
areas are only expected to get light snow due to less moisture
received recently and lowering dew points. Sub-surface road
temperatures are also in the upper 40s to 50 degrees in many
locations, so without the heavy snow it is unlikely showers will
cause a significant impact to travel at this time.

A dry airmass will move in tonight and will allow overnight
temperatures to cool significantly through radiational cooling.
Widespread frost/freeze is expected across most of western Montana
and central Idaho. Temperatures will be approaching the single
digits in some valleys across northwest Montana and the higher
elevation valleys of southwest Montana.

After a brief break of weather on Wednesday, the next atmospheric
river will begin to approach the Northern Rockies on Thursday.
Clouds will be on the increase during the day Thursday and
precipitation will likely begin on Thursday night. The greatest
precipitation will be over the Idaho Panhandle and northwest
Montana. Amounts of 1 to 2 inches of moisture is expected Friday
through Saturday for the mountains. Another weather system is
expected to follow on Sunday and cool wet weather will likely
continue through the first half of next week across western
Montana and central Idaho.

AVIATION...Unstable northwest flow today is causing numerous
showers across the area, mainly affecting terminals KBTM and KGPI.
A dry air mass moving into the area will cause showers to decrease
this afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until noon MDT today ABOVE 4500 FEET for
     the Butte/Blackfoot Region.

     Winter Weather Advisory until noon MDT today Flathead/Mission
     Valleys...West Glacier Region.

ID...None.
&&

In the hours before

Local storm report, Oct 11, 10:09 AM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1009 AM MDT TUE OCT 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     SNOW             5 N KILA                48.19N 114.46W
10/11/2016  E4.0 INCH        FLATHEAD           MT   PUBLIC

            TOTAL SNOWFALL SINCE YESTERDAY MORNING. 3600
            FT.

&&

NWS MISSOULA MT
IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 2:26 PM MDTFrost AdvisoryMSOClearwater, Idaho20 hr
Oct 10, 10:37 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Powell, Sanders and 1 more13 hr

Nearby

Freeze Warnings in Montana, 2016Freeze Warnings in Idaho, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.